Flash Flood, Okanogan
- When
- August 2, 5:00 PM PST to 7:00 PM PST
- Where
- Okanogan County, West Central Portion
- Property damage
- $20,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 48.549, -119.741 (the zone’s center; the record gives no point)
A thunderstorm with torrential rain and numerous lightning strikes moved across west central Okanogan County Monday evening. Mud slides closed Highway 20.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A thunderstorm with torrential rain and numerous lightning strikes moved across west central Okanogan County Monday evening. Mud slides closed Highway 20. A bridge was washed out north of Winthrop and about a dozen new forest fires were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 2, 1:30 PM PST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 230 PM PDT MON AUG 2 2004 .SYNOPSIS...A PACIFIC TROUGH WILL APPROACH THE PACIFIC COAST OVERNIGHT TONIGHT AND REMAIN OFF THE COAST THROUGH THE WEEK. THIS WILL INCREASE THE CHANCES OF THUNDERSTORMS AND BRING SLIGHTLY COOLER TEMPERATURES. && .DISCUSSION...TONIGHT THROUGH THURSDAY...THE ADVERTISED PATTERN CHANGE IS UNDERWAY. THE RIDGE THAT HAS BEEN OVER THE NORTHWEST IS SHIFTING EASTWARD AS A DEEP LOW MOVES INTO THE EASTERN PACIFIC. THIS WILL PUT THE INLAND NORTHWEST IN SOUTH TO SOUTHWESTERLY FLOW THROUGH THE WEEK. CURRENT PROGS CONTINUE TO SLOW EASTWARD MOVEMENT OF UPPER LOW. TIMING NOW IS THAT TROUGH WILL NOT MOVE INLAND UNTIL THE EXTENDED PERIOD. AS SUCH THE CONVECTIVE POTENTIAL WILL LINGER ACROSS THE REGION THROUGH THE WEEK. IN THE SHORT TERM...A CUT-OFF LOW ISSLOWLY WORKING INTO SOUTHWEST OREGON. THUNDERSTORMS HAVE DEVELOPED AHEAD OF THIS WAVE ACROSS CENTRAL AND NORTHEAST OREGON. THIS WAVE IS EXPECTED TO CONTINUE TO MOVE NORTHEAST OVERNIGHT. CURRENTLY WE HAVE AMPLE MID LEVEL INSTABILITY AND THE WATER VAPOR LOOPER INDICATES MOISTURE ADVECTION FROM THE SOUTH. COMBINE THIS WITH THE SHORTWAVE MOVING THROUGH THE REGION AND THE ATMOSPHERE WILL SUPPORT HIGH BASED NOCTURNAL THUNDERSTORMS THROUGH THE NIGHT. THE WAVE MOVING THROUGH THE EASTERN ZONES WILL BE ENOUGH TO SUPPORT A WEAK MARINE PUSH OVERNIGHT. THIS WILL INCREASE WESTERLY WINDS AND BRING A 5-10 DEGREE COOL DOWN FOR TUESDAY. INSTABILITY LINGERS ACROSS THE REGION IN SOUTHERLY FLOW THROUGH THE WEEK. ANY SHORT WAVES THAT MOVE THROUGH THE REGION SHOULD BE ENOUGH TO KICK OFF ADDITIONAL THUNDERSTORMS. TIMING OF INDIVIDUAL WAVES WILL BE DIFFICULT AT BEST. HAVE GONE AHEAD AND BACKED OF SLIGHTLY ON THE CONVECTIVE POTENTIAL FOR TUESDAY THROUGH EARLY WEDNESDAY. BY WEDNESDAY NIGHT ANOTHER SERIES OF DISTURBANCES WILL INCREASE THE CHANCE OF CONVECTION...WITH THE BEST CHANCE OF WIDE SPREAD THUNDERSTORMS THURSDAY AFTERNOON. TEMPERATURES ARE EXPECTED TO FLUCTUATE DAY TO DAY...BUT MAINLY BE ABOVE NORMAL THROUGH THE SHORT TERM. /TOBIN THURSDAY NIGHT THROUGH MONDAY...THE MAJOR WAVE CURRENTLY DEEPENING OFF THE WEST COAST IS PROJECTED TO PUSH OUT OF THE REGION THURSDAY NIGHT INTO FRIDAY...PROVIDING THE REGION WITH SOME LINGERING CONVECTIVE ACTIVITY. A SECONDARY WAVE IS PROJECTED TO BRUSH ACROSS THE NORTHERN MOUNTAINS OF WASHINGTON AND IDAHO MOUNTAINS FRIDAY NIGHT CREATING THE POTENTIAL FOR ISOLATED OROGRAPHIC THUNDERSTORMS. ON SATURDAY A SHORTWAVE RIDGE AMPLIFIES OVER THE FORECAST REGION FOR DRY WEATHER AND A GRADUAL WARMING TREND. ON SUNDAY THE GFS SHIFTS THE UPPER LEVEL RIDGE AXIS EAST OVER WESTERN MONTANA AS A MAJOR WAVE MOVES TOWARD THE COAST. THE ECMWF AND GEM MODELS DIVERGE FROM THIS SOLUTION KEEPING THE WAVE FURTHER WEST AND AMPLIFYING THE RIDGE OVER WASHINGTON. PREFER THE SLOWER MORE RIDGE SOLUTION SO WILL PROJECT A DRY AND WARM FORECAST THROUGH MONDAY. /JVW && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 061 090 060 091 058 086/ 30 20 10 10 10 40 COEUR DALENE 054 091 060 092 058 087/ 30 20 10 20 10 40 PULLMAN 053 085 055 088 053 083/ 30 20 10 20 10 40 LEWISTON 064 093 062 094 060 089/ 30 20 20 20 10 30 COLVILLE 054 093 056 094 054 089/ 30 20 10 10 10 40 SANDPOINT 052 085 055 089 053 084/ 30 20 20 20 10 40 WALLACE 058 087 058 089 056 084/ 30 20 20 20 20 40 MOSES LAKE 058 090 062 092 060 087/ 20 10 10 05 10 30 WENATCHEE 064 089 062 091 060 086/ 20 05 05 05 20 30 OMAK 059 087 057 089 055 084/ 20 10 00 10 20 30 && .OTX... ID...RED FLAG WARNING FOR FIRE WEATHER ZONE ID101. WA...RED FLAG WARNING FOR FIRE WEATHER ZONE WA673 AND WA686.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 357 PM PDT MON AUG 2 2004 IDZ001>004-026-027-WAZ031>037-044-031300- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-WATERVILLE PLATEAU- 357 PM PDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE...TONIGHT SCATTERED HIGH BASED THUNDERSTORMS ARE POSSIBLE ACROSS AREAS OF THE ZONES LISTED ABOVE. AS SUCH THE NATIONAL WEATHER SERVICE IN SPOKANE WASHINGTON HAS ISSUED A RED FLAG WARNING. PLEASE SEE THE LATEST RED FLAG WARNING FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ038-041>043-031300- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY- 357 PM PDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE...TONIGHT ISOLATED HIGH BASED THUNDERSTORMS ARE POSSIBLE ACROSS AREAS OF THE ZONES LISTED ABOVE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The Spokane radar (KOTX), 184 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418944.